Thursday, August 5, 2010

Calcium risk nothing to worry about: CHC

CONCERNS over a study linking calcium supplements with an increased risk of heart disease are not worth panicking over, according to the Complementary Healthcare Council (CHC) [of Australia].

The research published in the British Medical Journal found calcium supplements, taken without vitamin D, increased the risk of myocardial infarction by about 30 per cent.

Researchers said the risks associated with taking calcium supplements, without vitamin D, outweighed the benefits.

“The likely adverse effect of calcium supplements on cardiovascular events, taken together with the possible adverse effect on incidence of hip fracture and its modest overall efficacy in reducing fracture [about 10 per cent] suggest that a reassessment of the role of calcium supplements in the prevention and treatment of osteoporosis is warranted,” the study said.

However the CHC has said the results of the meta-analysis of 11 studies involving almost 12,000 patients was flawed.

“The review did not clearly definite if the 36 women who presented with heart attacks verses 22 on placebo had the same degree of atherosclerosis or cardiovascular disease risk factors before taking the supplement.”

“In addition, when evaluating these results it is important to consider that the total calcium intakes of the participants in these trials were up to 2400 mg per day (dietary calcium plus supplements).”

“These levels are considerably higher than the current Australian recommended dietary intake of 1000mg to 1300 mg of calcium per day for adults and the elderly,” the CHC said.

“The weight of evidence to date indicates no increased risk of heart attacks or stroke with increased calcium intakes from diet or supplements.”

The Australian Self-Medication Industry (ASMI) was also critical of the study, saying the link between calcium supplements and heart disease was “controversial”.

A spokesman for the ASMI said other recent studies had ruled out a relationship between calcium supplementation and increased cardiovascular risk.

by Nick O’Donoghue as reported in Pharmacy Enews, Wednesday 4 August, 2010

No comments:

Post a Comment